Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Carotid artery disease, on BP medication, heart racing, distended abdomen, nausea. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Brief medical history: cardio vascular, perphiperal vascular and BP medication, 30mg prevacid and baby aspirin. I am female 45, 5'3 and 180lbs. I have been waking up over past year around 3:30-4:00am (has been getting worse over past month- still get my period regularly) soaking wet, sick to my stomach, heart racing, short of breath, overall ill feeling. Usually subsides about hour later then go back to sleep and wake up feeling ill again. By afternoon I tend to feel better but still not good. I also have been having terrible boats of distended abdoman (looks as if I am 9 months pregnant) stomach rumbeling along with bowel issues and nausea., I have lost 6 lbs in a week bc after I eat I tend to feel sick and my stomach gets distended. Any suggestions would be appreciated.
Posted Tue, 8 May 2012 in General Health
Answered by Dr. Robert Galamaga 35 minutes later
Hello and thanks for the query.

From the information you submitted it looks like a few possibilities may be at play here. My first consideration is that your symptoms of disturbed sleep with swelling and such may be due to a hormonal imbalance or hormonal fluctuation. This correlates with your age and a good way to measure that may be through checking hormone levels including thyroid, estrogen, progesterone, luteneizing hormone and follicle stimulating hormone. The tests needs to be done on the 3rd day of menstrual cycle. This may shed some light on things and possibly may provide a target for therapy with a medication. You may get these test done under the guidance of your primary care provider.

We don't advocate hormone therapy anymore due to an association with elevated risk of breast cancer. Sometimes, however, i may help a patient use either a very low dose estrogen supplement or an herbal alternative such as black cohosh.

Now - the abdominal issues - likely not related to hormones. It sounds more likely to be related to possible irritable bowel. This is a syndrome where patients may experience cramps, bloating and fluctuations in weight. A careful review of your diet may help so you can identify foods which trigger the symptoms. Also a consult with a dietician may be helpful. If you haven't had a colonoscopy or upper endoscopy that would be a strong consideration as well. All of these may help us get to the bottom of what is going on so that solutions may be suggested.

You are mildly overweight, bit not bad. I would consider working on weight optimization with diet and exercise as well. A dietician may be able to help you with that as well.

I thank you again for submitting your query. I hope you found my response to be both adequate and helpful. Should you have additional concerns I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor